The unexpected side effects of drugs known as “dopamine agonists” are coming to the fore and, worldwide, family and friends of Parkinson’s patients are starting to recognise the signs. There are now regular warnings on TV in America aimed at increasing public awareness of the behavioural changes that can occur with overzealous dopamine doses.
Dopamine agonists may cause sudden, impulsive behaviour that can be perceived as bizarre. This may include an uncontrollable urge to gamble, shop to excess or even to commit arson.
In the book “The Decisive Moment: How the Brain Makes Up Its Mind”, Jonah Lehrer writes about, among others, Ann Klinestiver, a teacher and Parkinson’s sufferer from West Virginia in America who descended into compulsive gambling after taking a dopamine agonist.
At first, the medication worked miracles and she experienced a respite from her movement difficulties. But then Klinestiver discovered slot machines. She’d start gambling at 7am and security guards would have to remove her during the early hours of the following morning.
Klinestiver was gripped by the urge to gamble. Nothing could stop her – until she stopped taking the medication. She once again developed motor problems but the urge to gamble instantly disappeared.
Side effects and strange behaviour
Up to 13% of people who take dopamine agonists develop a serious gambling addiction, Lehrer writes.
According to Professor Jonathan Carr, a prominent South African neurologist, this behavioural change is called “impulse control disorder”.
In healthy people the substantia nigra, brain cells situated deep within the brain, secrete mostly dopamine, the neurotransmitter that controls voluntary movements such as stepping forward, sitting, standing and turning.
But Parkinson’s disease gradually destroys these specific dopamine-producing cells. As more cells are destroyed, the dopamine levels drop even further and more symptoms become apparent. These symptoms worsen over time and, to date, no medication or treatment has been able to halt the process.
By the time motor symptoms such as shaking become visible, 50 to 80% of the brain cells that secrete dopamine and other neurotransmitters such as serotonin are already destroyed. The condition is well on its way.
The only medications that can control the symptoms are those that normalise the dopamine levels.
There are two kinds: dopamine agonists such as Apomine (apomorphine hydrochloride) and Cabaser (cabergoline), which helps remaining brain cells to secrete more dopamine, as well as medications that contain dopamine, including Madopar, Sinemet and Stalevo. These are called levodopas for short.
Both classes of drugs raise the level of dopamine in the brain and alleviate symptoms of Parkinson’s so the patient can function normally. Both, however, also have troubling side effects.
Dopamine is the body’s pleasure hormone; its secretion increases naturally with pleasant experiences such as being in love or receiving a desirable reward. If you win at gambling, you’re easily transported to a seventh heaven of delight.
But if there are negative consequences, your brain usually tempers this chemical high with messages that tell you to slow down. In some people on dopamine medication these messages are never sent and they continue to pursue pleasure even at a grave cost to themselves.
These are the changes in behaviour that doctors are calling impulse control disorder (ICD).
What are the symptoms of ICD?
ICD is marked by an inability to resist an impulse or drive that can have negative consequences.
The most common ICDs that can affect patients who take too-high doses of dopamine agonists are:
- Chronic gambling
- Uncontrollable shopping sprees
- Poring over pornography
- Obsessive surfing of the internet
- Compulsive overeating
Sudden outbursts of anger, kleptomania, arson and even pulling out your hair can also be symptoms.
“But the symptoms disappear as soon as the medication is stopped,” Professor Carr says.
The key is constantly monitoring the patient. As soon as family or friends become aware of any change in the patient’s behaviour they need to bring this to the doctor’s attention so the treatment can be adjusted.